Kentucky, 2006

Damaging Wind in Kentucky, April 2, 2006

April 2, 2006 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 2, 3:44 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Apr 2, 3:44 PM EST, 3 hours 19 minutes before
FXUS63 KJKL 022033
AFDJKL

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
444 PM EDT SUN APR 2 2006

.DISCUSSION...

WENT WITH A BLEND OF THE GFS AND NAM MODELS FOR SHORT TERM. WARM
FRONT CURRENTLY TRIGGERING THUNDERSTORMS IN WEST KENTUCKY AND ALONG
THE CENTRAL KENTUCKY AND TENNESSEE BORDER. DEWPOINTS HAVE RISEN
NICELY OVER THE PAST FEW HOURS...SO A FEW STORMS WILL LIKELY BE
SURFACED BASED...WITH SOME DAMAGING WIND GUSTS POSSIBLE. MAIN
FORECAST PROBLEM FOR TONIGHT WILL OF COURSE BE WHETHER OR NOT SEVERE
WEATHER WILL OCCUR. AT THIS TIME...IT STILL APPEARS THAT THE BEST
CHANCE FOR ANY SEVERE WEATHER WILL BE LATER TONIGHT...AS A STRONG
COLD FRONT APPROACHES FROM THE WEST.

BOTH THE GFS AND NAM ARE HANDLING THE CURRENT SYNOPTIC SITUATION
WELL. USED NAM TO ADJUST WINDS FOR TONIGHT AND TOMORROW. USED THE GFS
FOR MOST OF THE REST OF THE FORECAST...AS IT APPEARS TO HAVE A BIT
BETTER TIMING WITH THE PASSAGE OF TONIGHTS FRONT. STILL THINK MOST
ACTIVE PERIOD WILL BE TONIGHT AROUND MIDNIGHT...WITH ANOTHER
SECONDARY PERIOD OF SHOWERS AND THUNDERSTORMS AFTER 12Z MONDAY
MORNING...AS A POST FRONTAL TROUGH PASSES ACROSS THE AREA.

A DECENT LOW LEVEL JET IS FORECAST TO SET UP LATE TONIGHT...WITH A 50
TO 60 KT MAX MOVING OVER EAST KENTUCKY. IF ANY ONGOING THUNDERSTORMS
ARE ABLE TO TAP INTO SOME OF THIS FASTER MOVING AIR...SOME DAMAGING
WIND GUSTS COULD OCCUR. WEB BULB ZERO HEIGHTS ARE ALSO WELL BELOW
10000 FEET...SO LARGE HAIL WILL ALSO BE A POSSIBILITY. MODEL
SOUNDINGS AND CROSS SECTIONS SHOWING AN AREA OF DRY MID LEVEL AIR
MOVING OVERHEAD AT AROUND MIDNIGHT...WHICH APPEARS TO BE THE BEST
TIME FRAME FOR ANY SEVERE WEATHER...AS INSTABILITY AND DYNAMICS
APPEAR TO BE MAXIMIZED AT THIS TIME.

TEMPERATURES WERE IN PRETTY GOOD SHAPE AND WERE ADJUSTED SLIGHTLY
BASED ON LATEST MAV MOS NUMBERS. MORE LESS WENT A BIT COOLER THAN MOS
FOR HIGHS AND AT OR JUST BELOW MOS FOR LOWS. DEWPOINTS WERE IN GREAT
SHAPE AND WERE NOT CHANGED. QPF WAS RERUN BASED ON LATEST HPC
GUIDANCE...AND ADJUSTED SLIGHTLY BASED ON CURRENT POP AND SKY COVER
FORECASTS.

EXTENDED...(THURSDAY TROUGH SUNDAY)...THE PERIOD WILL BEGIN WITH
HIGH PRESSURE IN CONTROL...BUT ANOTHER STRONG SYSTEM IS EXPECTED TO
BE MOVING THROUGH THE PLAINS...AND SEND A WARM FRONT TOWARD THE
COMMONWEALTH ON THURSDAY NIGHT...AND THIS WARM FRONT SHOULD CROSS
THE CWA BY FRIDAY EVENING. THE ECMWF IS MUCH SLOWER PUSHING THE COLD
FRONT AND UPPER LEVEL SYSTEM EAST...WHILE THE GFS PUSHES THE COLD FRONT
TO THE EAST MUCH FASTER. WITH UNCERTAINTY IN THE TIMING AND SPEED OF
WHEN THE LOW AND ASSOCIATED COLD FRONT AND ACCOMPANYING UPPER TROUGH
CROSS THE REGION...ADDED POPS FOR SAT AND SAT NIGHT IN ALL AREAS.
HIGH PRESSURE SHOULD BUILD INTO THE REGION BY SUNDAY...BRINGING AN
END TO PRECIP CHANCES. DEPENDING ON THE EXACT TIMING...SOME SEVERE
THUNDERSTORMS MIGHT BE POSSIBLE...LATE THU NIGHT OR FRIDAY. STILL
PLENTY OF UNCERTAINTY AS TO TIMING AND THERE IS PLENTY OF TIME TO
MONITOR. A RIDGE VALLEY SPLIT MAY OCCUR ON WED NIGHT IN ADDITION TO
TUE NIGHT...WITH VALLEYS POSSIBLY BEING SEVERAL DEGREES COLDER THAN
WHAT IS IN THE ZFP.

&&

.PREV DISCUSSION...
1135 AM EDT SUN APR 2 2006

A FEW MINOR TWEAKS MADE TO THIS MORNINGS FORECAST. HOURLY
OBSERVATIONS INDICATING THAT CURRENT TEMPERATURES ARE RUNNING
SEVERAL DEGREES COOLER THAN FORECAST HOURLY TEMPERATURES. WENT INTO
GRIDS AND ADJUSTED HOURLY TEMPERATURES TO MATCH UP WITH CURRENT
TRENDS THROUGH THE REST OF THE MORNING. STILL FEEL THAT THINGS WILL
WARM RATHER QUICKLY THIS AFTERNOON...AND AS A RESULT DID NOT CHANGE
THIS AFTERNOONS HIGH TEMPERATURES. SKY COVER WAS ALSO ADJUSTED
SLIGHTLY TO REFLECT CURRENT TREND OF MOSTLY CLEAR SKIES ACROSS LARGE
PORTION OF FORECAST AREA...ESPECIALLY FOR THE NEXT FEW HOURS. REST OF
FORECAST WAS IN DANDY SHAPE AND WAS UNCHANGED.

501 AM EDT SUN APR 2 2006

SFC CHART HAS STATIONARY BOUNDARY DRAPED ACROSS THE TN VALLEY THIS
MORNING AND SFC LOW PRESSURE CENTER IS DEVELOPING IN THE CENTRAL
PLAINS. A LARGE AREA OF HIGH PRESSURE LOCATED OVER THE HUDSON BAY
AREA...IS NOSING IT WAY INTO THE OHIO VALLEY. SATELLITE HAS LOW
CLOUD BANK SITTING ALMOST STATIONARY OVER OH AND MOST OF IN AND WEST
VA. OTHERWISE...A FEW HIGH CLOUDS SPILLING OVER INTO THE AREA. TO
THE WEST A RATHER LARGE THUNDERSTORM COMPLEX STRETCHES FROM OK TO IA
AND A DYING MCS WAS LOCATED OVER THE MIDSOUTH AREA...LOCATED ROUGHLY
BETWEEN MEMPHIS AND HUNTSVILLE. MORNING TEMPS HAVE FALLEN INTO THE
40S ACROSS MOST OF THE CWA. ONLY EXCEPTION BEING IN THE NORTH...
WHERE LOW CLOUD DECK HAS DRIFTED A BIT FURTHER SOUTH.

BOTH THE GFS AND NAM CONTINUE TO RUN IN GOOD AGREEMENT. NOT MUCH TO
SAY THAT HAS NOT ALREADY BEEN SAID. HAVE MADE A FEW CHANGES TO THE
FORECAST. WITH THE NAM COMING MORE IN LINE WITH THE GFS AS FAR AS
THE START OF PRECIP...BROUGHT POPS IN SOONER AND RAISED THEM UP IN
THE SOUTHWEST FOR LATE THIS AFTERNOON. ALSO...MODELS SEEM TO BE
HANDLING THE DETAILS THROUGH THE SHORT TERM BETTER. FIRST WAVE
OF SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS
EVENING. THEN A BRIEF LULL IN THE ACTIVITY WILL ENSUE BEFORE A
SECOND ROUND MOVES THROUGH BETWEEN MIDNIGHT AND SUNRISE TOMORROW
MORNING. INSTABILITY SHOWERS WILL FINISH OFF THE DAY MONDAY.

BIG QUESTION IS WILL EASTERN KENTUCKY SEE ANY SEVERE WEATHER. IT
APPEARS THAT THE TIMING OF BEST INSTABILITY AND DYNAMICS WILL OCCUR
IN THE PERIOD BETWEEN WHEN THE OCCLUDED FRONT PASSES...TONIGHT AND
WHEN THE POST FRONTAL TROUGH MOVES THROUGH ON MONDAY. FROM FCST
SOUNDINGS IT APPEAR MUCH OF THE INSTABILITY IS DUE TO A COMBINATION
OF MID LEVEL COOLING AND DRIER AIR THAT MOVES IN AT THE MID LEVELS
BETWEEN THE TWO BOUNDARIES. QUESTION IS WILL THERE BE SOME TRIGGER
TO FIRE ADDITIONAL CONVECTION...AND WILL THERE BE ENOUGH BOUNDARY
LAYER MOISTURE TO FEED OFF OF. FOR NOW SPC HAS ALL OF EASTERN
KENTUCKY IN A SLIGHT RISK WITH THE BIGGEST THREAT BEING LARGE HAIL
AND DAMAGING WINDS. WILL CONTINUE TO HIGHLIGHT THIS IN THE HWO.

WINDS WILL BE A PROBLEM MONDAY NIGHT IN THE SOUTHWEST AND ACROSS ALL
OF EASTERN KENTUCKY ON MONDAY. WINDS LOOK SLIGHTLY WEAKER WITH THE
LATEST MODEL RUNS. HOWEVER...THEY STILL APPEAR STRONG ENOUGH THAT A
LAKE WIND ADVISORY WILL PROBABLY HAVE TO BE ISSUED FOR MONDAY.
OTHERWISE...WILL HAVE TO KEEP WEDNESDAY MORNING IN MIND FOR A
POSSIBLY FROST ADVISORY NOW THAT WARMER WEATHER HAS ACTUALLY
ARRIVED. HIGH PRESSURE AND UPPER LEVEL RIDGING WILL SCOUR OUT ANY
CLOUDS AND WITH A COLD...DRY AIRMASS IN PLACE SEE NO REASON TEMPS
WILL NOT FALL OFF ENOUGH TO HAVE FROST FORM...ESPECIALLY IN THE
VALLEY LOCATIONS.

NO MAJOR CHANGES TO THE TEMPS...NUMBERS LOOK VERY REASONABLE AND
LINED UP PRETTY WELL WITH MOS GUIDANCE.

1006 PM EST SAT APR 1 2006

LITTLE CLOUDINESS...WITH THE EXCEPTION OF A LITTLE TRANSIENT CIRRUS
IS CURRENTLY MAKING ITS WAY INTO FORECAST AREA. SATELLITE AND
SURFACE OBS SHOW MVFR CLOUD DECK PARKED TO THE NORTH OVER SOUTHERN
IN AND OH. HIGH PRESSURE RIDGING IN OVER REGION HOWEVER HAS STYMIED
THE SOUTHERN PUSH OF THE CLOUDINESS. EXPECT MOSTLY CLEAR SKIES TO
HOLD ENTIRE FORECAST AREA THROUGH EARLY MORNING. MODEL SOUNDINGS DO
INDICATE THAT DENSE FOG IS A POSSIBILITY BEFORE DAWN. THIS WILL BE
CONFINED MAINLY TO THE VALLEY AREAS.

CURRENT TEMPERATURES ARE PRETTY MUCH ON TRACK WITH THOSE EARLIER
FORECAST SO WILL NOT NEED TO ADJUST MORNING LOWS.

UPDATE ALREADY OUT TO MAINLY TWEAK SKY CONDITION.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY FROM 8 AM TO 8 PM EDT MONDAY FOR KYZ044-
KYZ050-KYZ051-KYZ052-KYZ058-KYZ059-KYZ060-KYZ068-KYZ069-KYZ079-
KYZ080-KYZ083-KYZ084-KYZ085-KYZ086-KYZ087-KYZ088-KYZ104-KYZ106-
KYZ107-KYZ108-KYZ109-KYZ110-KYZ111-KYZ112-KYZ113-KYZ114-KYZ115-
KYZ116-KYZ117-KYZ118-KYZ119-KYZ120.

&&

AR/JP
Hazardous weather outlook, Apr 2, 3:20 PM EST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
420 PM EDT SUN APR 2 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-032330-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
420 PM EDT SUN APR 2 2006

...LAKE WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND TONIGHT. AN ISOLATED
STORM OR TWO COULD BECOME SEVERE...WITH DAMAGING WINDS AND LARGE
HAIL THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY MORNING AND AGAIN THURSDAY
NIGHT AND FRIDAY.

STRONG GUSTY WINDS WILL DEVELOP ACROSS EASTERN KENTUCKY ON MONDAY.
WIND GUSTS OF 35 TO 40 MPH WILL BE POSSIBLE. THESE WINDS MAY CAUSE
PROBLEMS FOR MOTORISTS...PARTICULARLY IF DRIVING A HIGH PROFILE
VEHICLE. THESE WINDS WILL ALSO MAKE NAVIGATION OF BOATS DIFFICULT AND
EVEN DANGEROUS...AS AREA LAKES WILL BECOME VERY CHOPPY AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

RAY/AR

In the hours before

Local storm report, Apr 2, 5:24 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
624 PM EDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             MOUNT PISGAH            36.66N 84.81W
04/02/2006  E0.75 INCH       WAYNE              KY   TRAINED SPOTTER

&&

TJOHNSTO
Local storm report, Apr 2, 6:09 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
709 PM EDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND DMG     STEARNS                 36.69N 84.48W
04/02/2006                   MCCREARY           KY   CO-OP OBSERVER

            NUMEROUS TREES AND TREE LIMBS ACROSS THE ROADS IN STEARNS
            AND REVELO.

&&

WJM
Local storm report, Apr 2, 6:31 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
731 PM EDT SUN APR 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     WILLIAMSBURG            36.74N 84.17W
04/02/2006                   WHITLEY            KY   LAW ENFORCEMENT

            TREES DOWN CITY WIDE IN WILLIAMSBURG.

&&

WJM
Special weather statement, Apr 2, 6:46 PM EST, 17 minutes before
KYZ044-030045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
746 PM EDT SUN APR 2 2006

KYZ044-030045-
FLEMING-
746 PM EDT SUN APR 2 2006

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT...
...A STRONG THUNDERSTORM TO AFFECT THE AREA...

AT 746 PM EDT...A STRONG TO SEVERE THUNDERSTORM WAS LOCATED 7 MILES
EAST OF CYNTHIANA...OR 5 MILES NORTH OF MILLERSBURG...MOVING EAST AT
40 MPH.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO THREE QUARTERS OF AN INCH PER HOUR...GUSTY WINDS OF 50 MPH OR
STRONGER...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

EWING...FLEMINGSBURG...DALESBURG...WALLINGFORD AND MOUNT CARMEL

PELTON

The radar

The Jackson,KY radar (KJKL), 120 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
April 2, 7:03 PM EST to 7:06 PM EST
Where
Pulaski County, 2 mi E of Eubank
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
POST OFFICE
Coordinates
37.283, -84.617

Power lines down due to large falling tree limbs between Woodstock and Eubank

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5500542.